Skin Problems Image Gallery
Skin Problems Image Gallery

What are some of the side effects associated with acne medication? See more pictures of skin problems.

©iStockphoto.com/Jan Tyler

People spend tons of money and countless hours in front of the mirror every year trying to keep their acne under control. Wouldn't it be so much easier if they could just take a pill or apply a cream that cleared everything up?

Some oral medications are available. The only problem is that most of them come with side effects, and one prescription acne medication in particular comes with some pretty severe ones.

Oral antibiotics have been proven effective in treating acne, because they attack the acne-causing bacterium Propionibacterium acnes. The problem is P. acnes becomes resistant to antibiotics over time, and many oral medications can cause side effects like gastrointestinal tract irritation and birth defects in pregnant women. Minocycline is the most common antibiotic used in acne treatment because it produces fewer side effects, and P. acnes does not become resistant to it as often.

Like oral antibiotics, oral contraceptives can also be used to treat acne, but women with blood-clotting disorders and migraine headaches, and those over the age of 35, should stay away from them. Aside from oral medication and contraceptives, there are also topical creams that people can use to treat acne, but they also come with their share of side effects [source: American Academy of Dermatology].

Topical antimicrobials and retinoids can be effective at clearing up your skin, but they also have a tendency to dry out skin. As a last resort, isotretinoin, also commonly referred to as Accutane, is sometimes prescribed to clear up severe acne. It usually works well, but it also has the potential for several severe side effects. They include severe chest pain, vomiting, vision problems, an increase in cholesterol, severe birth defects and depression, just to name a few. Although it's not likely to kill you, there have been anecdotal accounts of Accutane leading to an increased risk of suicide. Anyone taking Accutane needs to have regular checkups with his or her dermatologist [source: American Academy of Dermatology].

See the links on the next page to find out lots more information about acne treatments and skin care.